DR MAX THE MIND DOCTOR: The pill scandal that’s as worrying as ‘mother’s little helpers’
The young woman sitting in front of me suddenly, violently, twitches. Her whole body appears to spasm. Once she has recovered and composed herself, she tells me: ‘That’s what I was talking about. Now you’ve seen it, but no one believes me.’
The patient had begun experiencing what she described as ‘zapping’ feelings shortly after coming off antidepressant drugs, but her GP had told her she was imagining it.
Imagination or not, it kept happening, as did the tremor in the hands and constant, disruptive feelings of anxiety.
She was referred to me and it didn’t take long to work out what was going on: the woman was in throes of withdrawal from her antidepressant pills.
A major review of this class of drugs gives lie to the misinformation peddled by the pharmaceutical industry — and exposes the ignorance of some doctors.
Yet these drugs are not classed as addictive and, according to official guidelines, they shouldn’t trigger significant withdrawal symptoms — and certainly none that persist for more than a week or two.
But some of my patients have a different story to tell, and now a major review of this class of drugs gives lie to the misinformation peddled by the pharmaceutical industry — and exposes the ignorance of some doctors.
‘We DON’T blame you!’: Family of man crushed to death in…
DR MAX THE MIND DOCTOR: Yes, it’s a tough step, but don’t…
Share this article
The review, published in the Journal of Addictive Behaviour, found that more than half of users will experience withdrawal symptoms. That’s four million people in England alone. And for 25 per cent of patients the symptoms are severe, including nausea, anxiety, insomnia and agitation that can last for up to three months.
It makes sobering reading — as did my colleague Sarah Vine’s brave piece in the Mail this week about her own nightmarish experience trying to wean herself off antidepressant medication.
The review, published in the Journal of Addictive Behaviour, found that more than half of users will experience withdrawal symptoms
For many people these drugs can be a lifesaver. Depression can kill and antidepressants are a valuable clinical tool.
But while there have been occasional reports that the drugs are ‘overprescribed’ — indeed, Britain has one of the highest levels of antidepressant use in the world — their negative aspects are rarely discussed.
I think that, historically, doctors have done patients a massive disservice in not acknowledging the side-effects of the drugs.
Many younger patients, for example, stop taking their anti-depressants — with potentially damaging consequences for their mental health — because of loss of libido, erectile dysfunction and decreased orgasm. Yet few doctors ever bother to discuss this. Nor do many clinicians acknowledge that patients must be weaned off the drugs slowly to minimise the side-effects.
Or that, as doctors, they must distinguish between symptoms that may be mistaken for the effects of withdrawal, but which indicate the underlying disease is still active and vice versa.
I also worry that too many prescriptions are being written for people who don’t need the drugs. They may have mild depression or are dealing with social problems, relationship difficulties or challenges at work — things that no pill could ever fix.
Others have personality disorders, the symptoms of which can include feelings of emptiness and low mood that mimic depression, but for which anti-depressants are ineffective.
But still GPs dish them out without properly establishing a clinical need. In what other area of medicine would this be acceptable?
I have enormous sympathy for GPs under pressure, with just ten minutes per patient to deal with complex problems and individuals who may be in great distress. But it’s time we took this class of drugs far more seriously because we have been here before.
From the Sixties onwards, doctors happily gave out benzodiazepines — sedative drugs such as Valium, Xanax and Librium used to treat anxiety. They became known as ‘mother’s little helper’ because they were frequently prescribed to stressed housewives.
It wasn’t until the Eighties that their powerful addictive qualities and the severe withdrawal symptoms they triggered were established. Today, as the Mail has highlighted in a long-running campaign, many people remain addicted decades after being prescribed them, unable to cope with the physical and mental consequences of withdrawal.
Modern antidepressants are unlikely to present as big a problem as benzodiazepines, but we doctors have no excuse not to get this right.
When prescribing an antidepressant drug, patients must know the risks, as well as the benefits — and we need to listen more closely to what they are saying about their experiences of taking them.
DON’T BE DUPED: CANNABIS IS HARMFUL
Whether it’s schizophrenia, anxiety or depression, serious mental health problems as a result of cannabis use are well-established.
But many of us working in mental health and drug addiction — and who have experience of the criminal justice system as a result — have long worried about other effects we’ve observed in patients.
Now a new study at the University of Montreal has identified the damage cannabis can inflict on teenage brains.
A new study at the University of Montreal has identified the damage cannabis can inflict on teenage brains
The drug appears to have a direct affect on the pre-frontal cortex, shrinking a part of the brain involved in memory, mental processing, decision-making and, crucially, empathy.
This can have a devastating effect, profoundly limiting an individual’s ability to engage with the emotional response of others. Some scientists have drawn comparisons between the brains of cannabis users and ‘autistic’ brains in this respect.
Such research is routinely dismissed by the pro-cannabis lobby, which seeks legalisation of the drug. Cannabis is a drug that leaves users amiable and chilled out, they counter.
But just as alcohol relaxes some people and makes others aggressive, the same is true with cannabis. The evidence is out there. Cannabis campaigners can’t ignore it for ever.
APPY ENDING! FOR INSOMINIA
The NHS is developing and testing a new app for people suffering from insomnia. If it’s successful, then it will be made available nationwide.
I’ve had a look at the app and I’m impressed. Developed by experts at Oxford University, it uses cognitive behavioural therapy techniques very similar to those used in sleep clinics.
Such an innovative approach is far better than what the sleep-deprived get from the NHS now, where there is an over-reliance on medication — sleeping tablets — or a total disregard for the severe consequences of insomnia.
Yet sleep problems can have a dramatic impact on mental health and are closely linked to depression and even suicide, as well as high blood pressure, heart attacks and strokes.
I welcome the app, but I also hope that using digital technology in this way isn’t just an excuse to further reduce the number of NHS sleep clinics. We need both.
GO ON – JOIN THE ARMY OF THE WILLING TO HELP THE NHS
The new chair of the health and social services monitor, Healthwatch England, is a man on mission. Sir Robert Francis wants every hospital patient to ‘give something back’ by volunteering to work in the NHS once they get better.
An ‘army of the willing’ is how he describes them.
Yes! Volunteers are the backbone of the health service and we need more. I’ve been really humbled by some of those I’ve come across in my work — mostly older, retired people, I have to say.
But I believe that the younger generation — so vociferous in its defence of the NHS against ‘Tory cuts’ — should take note. Giving up one day a month, perhaps a Saturday or Sunday, to help out is surely not too much to ask?
I remember one patient, a Mrs Mullen, who’d just got a new hip after waiting a year. Even though she was recovering from a major operation, she wanted to make her bed every day to save the nurses from having to do it. She was 83 years old!
Weeks after being discharged, she was back in the hospital, working in the ‘Friends’ shop. ‘What are you doing here?’ I asked. ‘You’re supposed to be taking things easy.’
‘Oh I am!’ she replied. ‘It’s only a few hours a week. It’s my way of saying thank you for all this hospital has done for me.’
It’s people like Mrs Mullen who keep the NHS ticking along, so why not do the same? Check out royalvoluntaryservice.org.uk or nhs70.nhs.uk/get-involved/support-the- nhs/volunteer